Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 221, NWS Mobile, AL

July 5, 2008Greene County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 5, 2008, 5:50 PM CDT for Greene County, Wayne County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 5:50 PM CDT (22:50 UTC)
Expired
Jul 5, 2008, 6:15 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Greene County, MS, Wayne County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 052250
SVRMOB
MSC041-153-052330-
/O.NEW.KMOB.SV.W.0221.080705T2250Z-080705T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
550 PM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GREENE COUNTY IN SOUTHEAST MISSISSIPPI...
  SOUTH CENTRAL WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 630 PM CDT

* AT 543 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR CLARA...OR ABOUT 11 MILES
  SOUTH OF WAYNESBORO...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHTOWN BY 600 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3149 8853 3139 8873 3152 8877 3160 8867
TIME...MOT...LOC 2250Z 322DEG 13KT 3150 8869

$$
1 follow-up statement
000 
WWUS54 KMOB 052315
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
614 PM CDT SAT JUL 5 2008

MSC041-153-052324-
/O.CAN.KMOB.SV.W.0221.000000T0000Z-080705T2330Z/
GREENE MS-WAYNE MS-
614 PM CDT SAT JUL 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WAYNE AND NORTH
CENTRAL GREENE COUNTIES IS CANCELLED...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS STILL OCCURRING WITH THIS 
STORM. MOVE INDOORS IF NECESSARY. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3149 8853 3139 8873 3152 8877 3160 8867
TIME...MOT...LOC 2314Z 322DEG 13KT 3143 8863

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:00 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 5, 4:00 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT SAT JUL 5 2008

.SHORT TERM (TONIGHT AND SUNDAY)...NUMEROUS THUNDERSTORMS CONTINUE
FIRING ALONG NUMEROUS SOUTHERLY PROPOGATING OUTFLOW BOUNDARIES OVER
THE INLAND ZONES. THOSE OUTFLOW BOUNDARIES ARE WORKING SOUTH INTO
THE COASTAL COUNTIES WHERE WE WILL SEE SOME ENHANCED DEVELOPMENT
ALONG THE INTERSECTION WITH THE SEABREEZE OVER THE NEXT 1 TO 2 HOURS.
COULD GET A FEW STRONGER STORMS WHERE THE ENHANCED DEVELOPMENT
OCCURS...WITH GUSTY WINDS 45 TO 50 MPH...SMALL HAIL...LOCALLY HEAVY
RAINS AROUND 2 INCHES...AND FREQUENT LIGHTNING STRIKES. WE WILL
CONTINUE WITH CHANCE POPS THROUGH THE EARLY EVENING...THEN KEEP POPS
OFFSHORE TONIGHT AND BRING THEM BACK INLAND DURING THE LATE MORNING
AND AFTERNOON HOURS ON SUNDAY...WITH GREATER COVERAGES IN THE EAST
IN THE ZONE OF SOMEWHAT GREATER FORCING AHEAD OF THE UPPER TROUGH
AXIS THAT IS FORECAST TO EXTEND FROM SOUTHEAST LOUISIANA TO EASTERN
TENNESSEE BY LATE IN THE DAY.  AGAIN WE COULD SEE A RISK OF WET
MICROBURSTS TOMORROW WHERE STORMS GET BETTER FORCING ALONG MESOSCALE
BOUNDARIES...WITH DAMAGING WINDS AND LARGE HAIL TO QUARTER SIZE
BEING THE PRIMARY HAZARD.  /05

.LONG TERM (MONDAY THROUGH NEXT SATURDAY)...DIDNT MAKE ANY
SIGNIFICANT CHANGES TO PREVIOUS PACKAGE.  WE KEEP A BROAD GENERAL
WEAK UPPER TROUGH OVER THE REGION THROUGH EARLY NEXT WEEK AND
SCATTERED THUNDERSTORMS GOING IN THE FORECAST FOR EACH DAY.  THE
UPPER TROUGH BREAKS DOWN DURING THE MID WEEK TIMEFRAME AND THE UPPER
RIDGE BUILDS WEST ACROSS THE CENTRAL GULF COAST THROUGH LATE
WEEK...RESULTING IN A DECREASE IN THUNDERSTORM COVERAGES LATE NEXT
WEEK...AND WARMER TEMPS AS A RESULT.  /05

&&

.MARINE...HIGH PRESSURE EXTENDING FROM THE WESTERN ATLANTIC TO THE
NORTH CENTRAL GULF WILL CONTINUE THROUGH EARLY NEXT WEEK. THIS
PATTERN WILL HELP MAINTAIN A LIGHT SOUTH TO SOUTHWEST WIND FLOW
DURING MAINLY THE AFTERNOON AND EVENING HOURS THROUGH EARLY NEXT
WEEK.  /13

&&

.FIRE WEATHER...HIGH PRESSURE EXTENDING FROM THE WESTERN ATLANTIC
INTO THE NORTHERN GULF WILL MAINTAIN A LIGHT WEST TO SOUTHWESTERLY
TRANSPORT FLOW AND SOUTHERLY AFTERNOON SURFACE WINDS THROUGH THE
WEEKEND.  WE CAN ALSO EXPECT SCATTERED THUNDERSTORMS TO CONTINUE AS
WELL...BEING MOST PREVALENT IN THE AFTERNOON HOURS.   /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  89  73  90 /  40  40  20  40
PENSACOLA   75  87  74  87 /  40  50  20  30
DESTIN      76  86  76  88 /  30  60  20  40
EVERGREEN   69  88  69  90 /  40  60  30  50
WAYNESBORO  67  91  70  90 /  40  40  30  30
CAMDEN      69  90  69  90 /  40  50  30  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

05/GARMON
13/CULLEN
Hazardous weather outlook, Jul 5, 5:45 AM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT SAT JUL 5 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-061200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
545 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.  THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS TODAY INTO THIS EVENING WILL
PRODUCE FREQUENT LIGHTNING...BRIEF...HEAVY RAINS AND GUSTY WINDS.

DUE TO AN OUTGOING AFTERNOON TIDE AND A LARGE TIDAL RANGE...THERE IS
A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON FROM SUNDAY INTO
THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR THUNDERSTORMS AT THIS
TIME LOOKS TO BE DURING THE DAY SUNDAY.  A FEW STORMS MAY CONTAIN
STRONG GUSTY WINDS AND HEAVY RAIN...WITH ALL THUNDERSTORMS CAPABLE
OF PRODUCING FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Special weather statement, Jul 5, 2:18 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
218 PM CDT SAT JUL 5 2008

ALZ053-055-052000-
MONROE-CLARKE-
218 PM CDT SAT JUL 5 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER MONROE AND CLARKE
COUNTIES...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS NEAR CHOCTAW BLUFF...MOVING SOUTHEAST AT 5 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
GAINESTOWN...MT PLEASANT...ELISKA AND CHRYSLER THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jul 5, 2:53 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
253 PM CDT SAT JUL 5 2008

ALZ052-053-055-056-059-062-052045-
ESCAMBIA-WASHINGTON-CONECUH-MONROE-CLARKE-UPPER BALDWIN-
253 PM CDT SAT JUL 5 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER ESCAMBIA...
WASHINGTON...CONECUH...MONROE...CLARKE AND BALDWIN COUNTIES...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTHWEST OF CARLTON TO
MEGARGEL...MOVING SOUTHEAST AT 17 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ELISKA...CARLTON...MT PLEASANT...GOODWAY...URIAH...CHRYSLER AND
MINEOLA THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jul 5, 3:54 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CDT SAT JUL 5 2008

ALZ056-052130-
CONECUH-
INCLUDING THE CITIES OF...EVERGREEN...
354 PM CDT SAT JUL 5 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CONECUH COUNTY...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES WEST OF BELLEVILLE...MOVING EAST AT 13 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BELLEVILLE...LOREE...I65 AND US 84...CHINA...EVERGREEN AND I65 AND AL
83 THROUGH 430 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jul 5, 4:54 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
454 PM CDT SAT JUL 5 2008

ALZ057-058-052345-
BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...LUVERNE...
454 PM CDT SAT JUL 5 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER BUTLER AND CRENSHAW
COUNTIES...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM 5 MILES NORTH OF HONORAVILLE TO 2
MILES EAST OF PIGEON CREEK...MOVING EAST AT 13 MPH.

THIS AREA OF THUNDERSTORMS STORMS WILL AFFECT AREAS IN AND
AROUND...HONORAVILLE...SAVILLE...RUTLEDGE AND BRADLEYTON THROUGH 630
PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 5, 5:25 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
525 PM CDT SAT JUL 5 2008

ALZ060-052315-
COVINGTON-
INCLUDING THE CITIES OF...ANDALUSIA...
525 PM CDT SAT JUL 5 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER COVINGTON COUNTY...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM 6 MILES NORTH OF EODA TO NEAR
SANFORD...MOVING EAST AT 8 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...BABBIE...OPP
AND ANDALUSIA THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 5, 5:29 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
529 PM CDT SAT JUL 5 2008

ALZ064-052315-
LOWER BALDWIN-
529 PM CDT SAT JUL 5 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN COUNTY...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR MALBIS...MOVING SOUTHEAST AT 7 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LOXLEY THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER
MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THE STORM HAS PASSED.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.